Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Can accidental swallowing of mouthwash cause throat and stomach irritation?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9005 Questions
Question
Recently I have had problems swallowing, a feeling that something is stuck in my throat and the feeling you can get when you eat something hot and you burn the roof of your mouth but in my throat instead. I do have hiatal hernia and have been taking Nexium. The ENT has asked that I begin taking Zantac 150 1 in the am and 2 with dinner instead because he feels my symptoms are definitely due to my stomach and obviously Nexium is not working since these symptoms occurred while on it. My question is can swallowing my mouthwash Listerine by accident have caused the irritation of my throat and my stomach. Can doing so also cause a stomach ulcer. These are new symptoms for me. Thank You
Posted Sat, 22 Mar 2014 in Digestion and Bowels
 
 
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer: May cause aggravation of pre-existing condition Detailed Answer: Hello ma'am and welcome. Thank you for writing to us ma'am. I have gone through your query with diligence and I would like for you to know that swallowing listerine once or just once in a while will not and should not cause any ill effects ma'am; but in an individual who already has pre-existing gastric conditions, it may cause an aggravation of the condition. But as alcohol is contraindicated for all patients with gastric issues the same way listerine has the same effect as alcohol does. Individuals who consume listerine can have the same effect as that after consuming alcohol. So, the same ill effects that alcohol can have on the inner lining of the stomach, listerine can as well. For this reason, if you have consumed listerine it could have very well irritated your already present gastric condition; and yes, if consumed for a long duration of time, it may result in ulcer formation as well ma'am, but only if consumed repeatedly on multiple occasions, not just once. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Can accidental swallowing of mouthwash cause throat and stomach irritation? 21 hours later
Thank you for your response. Do you think that Topamax could cause gastric problem , including ulcers? Thank you
 
 
Answered by Dr. Shoaib Khan 10 minutes later
Brief Answer: Gastric problems yes, ulcers in stomach not sure Detailed Answer: Hello once again ma'am and welcome. Since the release of the medication, all side effects have been studied, documented and categorized. These categories are divided into the most common side effects, less, common, rare, and those whose incidence is unknown/unexplained. Under the category 'incidence unknown/unexplained' fall the following side effects which can be related to your symptoms, but not completely. They are: -Pain, tenderness, or irritation of the upper abdomen or stomach -Sores, white spots, or ulcers in the mouth or on the lips In conclusion, I certainly believe Topamax can cause gastric trouble/side effects, but to the extent of causing ulceration in the inner lining of the stomach, that I am not sure of ma'am. But mostly certainly gastric problems, yes. I hope you find my response helpful ma'am. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor